Texas, 2020

Wildfire in Texas, August 11, 2020

August 11, 2020 · NWS AMA · 1 event in 1 county or zone

The Happy West wildfire began around 1135CST about nine miles southeast of Buffalo Lake Texas in Randall County. The wildfire consumed a measured four hundred and forty-three acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Happy West wildfire began around 1135CST about nine miles southeast of Buffalo Lake Texas in Randall County. The wildfire consumed a measured four hundred and forty-three acres. There were no homes or other structures threatened, damaged or destroyed by the wildfire and there were also no reports of any injuries or fatalities. The Canyon Fire Department and the Randall County Fire Department responded to the wildfire which was contained and controlled around 1600CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 11, 11:20 AM CST, 15 minutes earlier.

Area forecast discussion, Aug 11, 11:20 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1220 PM CDT Tue Aug 11 2020

.AVIATION...18Z TAFs.
VFR conditions expected to be predominant through the period at
all sites. Small chance for thunder at each site this afternoon
and evening. Tough call on whether or not to include a mention,
but latest guidance and yesterday's experience suggest leaning
toward including thunder, so have placed VCTS mentions at each
site during the three most probable hours. Amendments may be
issued this afternoon to adjust these as necessary. Otherwise,
expect southeasterly winds this afternoon, veering to
southwesterly overnight.

Ferguson

&&

.PREV DISCUSSION... /Issued 400 AM CDT Tue Aug 11 2020/

DISCUSSION...
For today and tonight, the potential for another round of showers
and thunderstorms exists late this afternoon and evening across
much of the forecast area before drier weather temporarily returns.
The upper level ridge of high pressure will remain centered across
southern New Mexico while another minor upper level shortwave trof
is progged to track east across the central and southern high plains
on the north side of this ridge later this afternoon and evening.
Although the capping inversion may be a bit stronger today compared
to yesterday, it still appears the threat for at least isolated
showers and thunderstorms exists across much of the region late
this afternoon and evening, with slight chc pops incorporated into
the grids. Similar to yesterday, with marginal shear profiles, a
few storms may become strong to severe, with damaging winds and
large hail the primary hazards. Inverted-V type atmospheric
soundings later this afternoon and evening also support the
potential for severe wind gusts.

The upper level ridge of high pressure is then forecast to edge
closer to the region Wednesday and Thursday with a corresponding
increase in heights and low level thickness values along with a
strengthening mid level capping inversion. This suggests the return
of max temps over 100 degrees for the OK and TX Panhandles Wednesday
through Friday, with Heat Advisories possibly becoming warranted
for parts of the area during this time period.

Medium range models suggest the upper level ridge of high pressure
will retrograde to the southwest states Friday night through the
end of the extended periods, with some semblance of northwest
flow aloft resuming and the corresponding return of the threat
for showers and thunderstorms across much of the OK and TX
Panhandles. NBM pops for Friday night through Tuesday night are
plausible and were utilized in the grids.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/15
Hazardous weather outlook, Aug 11, 2:37 AM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
337 AM CDT Tue Aug 11 2020

OKZ001>003-TXZ001>020-317-112100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
337 AM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop across much of the Oklahoma
and Texas Panhandles late this afternoon and evening. A few storms
may become strong to severe, with damaging winds and large hail
the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High temperatures of 105 to 108 degrees are anticipated across
parts of the southwest and south central Texas Panhandle on
Wednesday, Thursday, and Friday. Heat Advisories may become
necessary for parts of this area during this time period.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Friday evening through Sunday night. Any storms
that develop are expected to remain below severe levels at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Local storm report, Aug 11, 9:32 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1032 AM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     1 ENE WHEELER           35.44N 100.26W
08/10/2020                   WHEELER            TX   PUBLIC

            HVAC DUCTWORK BLOWN OFF ROOF. PUBLIC REPORT RELAYED BY
            BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER AMA2000548

FERGUSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall County

When
August 11, 11:35 AM CST to 4:00 PM CST
Where
Randall County forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909079.